Non-invasive Adenocarcinoma of the Vermiform Appendix: Incidence and Report of Four Cases among 512 Appendectomies

Tadashi Terada


Tumors of the vermiform appendix are relatively rare. More than 50% of appendiceal tumors are carcinoid tumors. The author reviewed 512 consecutive pathological specimens of appendectomies in last ten years in our pathology laboratory in search for appendiceal tumors. As the results, 4 cases (incidence: 0.8%) of non-invasive adenocarcinoma were found. No other tumors including carcinoid tumors were recognized. The age of the 4 patients with adenocarcinoma was 48, 39, 84 and 86 years, respectively. Male to female ratio was 3:1. The clinical diagnoses were acute appendicitis in 2 cases and suspected malignancy in 2 cases. The post-operative outcome was good without metastasis, recurrence, and pseudomyxoma peritonei. Pathologically, all the 4 tumors were non-invasive adenocarcinomas: 2 cases were flat type adenocarcinoma, 1 case was papillary adenocarcinoma, and 1 case was mucinous adenocarcinoma. Immunohistochemically, expression of p53 protein was observed in all the 4 cases, and Ki-67 labeling ranged from 40% to 90%. The results suggest that incidence of appendiceal adenocarcinoma was 0.8% of all appendectomies, and that non-invasive adenocarcinoma of the appendix shows variable morphologies, and that postoperative clinical outcome of non-invasive appendiceal tumor is good.

Gastroenterol Res. 2009;2(4):238-241
Publish ahead of print July 15, 2009


Appendix; Adenocarcinoma; Non-invasive carcinoma; appendicitis; Histopathology

Full Text: HTML PDF

Browse  Journals  


Journal of Clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics


World Journal of Oncology

Gastroenterology Research

Journal of Hematology


Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity


Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research


Journal of Neurology Research

International Journal of Clinical Pediatrics



Gastroenterology Research, bimonthly, ISSN 1918-2805 (print), 1918-2813 (online), published by Elmer Press Inc.                     
The content of this site is intended for health care professionals.

This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)

This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website:   editorial contact:
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.

Disclaimer: The views and opinions expressed in the published articles are those of the authors and do not necessarily reflect the views or opinions of the editors and Elmer Press Inc. This website is provided for medical research and informational purposes only and does not constitute any medical advice or professional services. The information provided in this journal should not be used for diagnosis and treatment, those seeking medical advice should always consult with a licensed physician.